Jump to content
Sara5

Sara5: Cymbalta / duloxetine taper

Recommended Posts

Sara5

Hi Everyone, 

My intro will be brief and I will add to it later :) .  I am 37 and have been on antidepressants since age 19.  I have tried to quit them before, multiple times.  I have been on Cymbalta for over 5 years, and during the last four months or so I have tapered from 60mg to 30mg.  I am working with an ND during this process.  Four days ago I went down from 35mg to 30mg, and I have been feeling depressed and an increase of negative /intrusivethoughts, but this is also the beginning of PMS time for me, and these are the symptoms that also worsen during PMS in my case.

 

I hope to find support and ideas here.  I am a drug and alcohol counselor and I know I have to reach out for help just like I instruct my patients to do.  

 

Back to work now, talk to you all soon!

Share this post


Link to post
Gridley

Welcome to SA, Sara5.  I'm sorry you're having these symptoms.  You will find many supportive and knowledgeable members and moderators here to help you in your taper

 

You're tapering a bit faster than we recommend, which is is no more than 10% of current dose every four weeks.  It's especially important to taper slowly at the lower doses.

 

 http://survivingantidepressants.org/index.php?/topic/1024-why-taper-by-10-of-my-dosage/

 

This link is specifically about tapering Cymbalta.

 

Tips for tapering off Cymbalta (duloxetine)

 

Depression and negative intrusive thought are common withdrawal symptoms and indicate that you're likely tapering too fast.

You might want to consider slowing your taper down a bit.  You might also want to hold for perhaps a month to let your central nervous system catch up and allow your symptoms to diminish.

 

 
 
When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  
 
These explain it really well:

 

 

   On 8/30/2011 at 2:28 PM,  Rhiannon said: 
When we stop taking the drug, we have a brain that has designed itself so that it works in the presence of the drug; now it can't work properly without the drug because it's designed itself so that the drug is part of its chemistry and structure. It's like a plant that has grown on a trellis; you can't just yank out the trellis and expect the plant to be okay. When the drug is removed, the remodeling process has to take place in reverse. SO--it's not a matter of just getting the drug out of your system and moving on. If it were that simple, none of us would be here. It's a matter of, as I describe it, having to grow a new brain. I believe this growing-a-new-brain happens throughout the taper process if the taper is slow enough. (If it's too fast, then there's not a lot of time for actually rebalancing things, and basically the brain is just pedaling fast trying to keep us alive.) It also continues to happen, probably for longer than the symptoms actually last, throughout the time of recovery after we are completely off the drug, which is why recovery takes so long.
We don't recommend a lot of supplements on SA (which may differ from your ND's approach), as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

 

 

Please research all supplements first and only add in one at a time and at a low dose in case you do experience problems.
 
This is your Introduction topic, where you can ask questions, post updates and connect with other members. We're glad you found your way here.
 

Share this post


Link to post
Sara5

Thank you Gridly!  My plan had been to stay at 30mg for two months, then go down to 20mg.  My new plan after reading on this site today is to stay at 30mg for 1-2 months, then reduce by 10% of current dose per month as recommended.  I work in a methadone clinic and fully understand the concept of a slowwww, lonnnng taper.   Also, I do take magnesium and fish oil already, as well as a host of other supplements and vitamins that I've been taking for almost a year for other medical conditions.

Share this post


Link to post
Sara5

Topic title:  Cymbalta (duloxetine) Taper Causing Weight Gain

 

I just want to know if anyone else here experiences weight GAIN, not loss, from tapering Cymbalta (duloxetine).  This has always been my case.  I also used to take Zoloft (sertraline), which did not cause me weight gain.  Judging by what I am reading on here, it seems I am the exception rather than the rule in terms of antidepressants not causing me weight gain?  What could be the reason for this?

 

Edited by ChessieCat
added topic title

Share this post


Link to post
ChessieCat

2 Intro topics merged - each member has only 1 Intro topic, which keeps a member's history and information in one place

 

weight-gain-weight-loss-appetite-changes-hunger

 

There are many existing topics on SA.  You can either use the site search function or a search engine and add survivingantidepressant.org to the search term.

Share this post


Link to post

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...